Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 71, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 13, 2003, 2:54 PM CST for Elmore County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2003, 2:54 PM CST (20:54 UTC)
- Expired
- Mar 13, 2003, 3:45 PM CST
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Elmore County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 10:10 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
700
WUUS54 KBMX 132054
SVRBHM
ALC051-132145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CST THU MAR 13 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELMORE COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 345 PM CST
* AT 251 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHWEST OF WETUMPKA TO
8 MILES SOUTHWEST OF MILLBROOK...MOVING EAST AT 40 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...BLUE
RIDGE...COOSADA AND ECLECTIC.
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3243 8636 3242 8631 3246 8632 3249 8629
3244 8618 3242 8604
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 1:17 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Mar 13, 1:17 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 117 PM CST THU MAR 13 2003 RATHER YUCKY FORECAST TO DEAL WITH. WEVE GOT CURRENT STRONG TO SEVERE THUNDERSTORMS...UPPER LEVEL CUTOFF LOW...SURFACE FRONTS...A POTENTIAL WEDGE...AND A STRONG SYSTEM NEXT WEEK. FIRST OFF...STRONG TO SEVERE THUNDERSTORMS ONGOING AT THIS TIME OVER THE FORECAST AREA. EXPECT THESE TO CONTINUE INTO THE EVENING HOURS. MODELS IN GOOD AGREEMENT AGAIN ON BOTH UPPER AND SURFACE FEATURES THROUGH THE NEXT COUPLE OF PERIODS. UPPER LEVEL CUTOFF LOW STILL FORECAST TO DEVELOP AND MEANDER OVER THE SOUTHEAST THROUGH SATURDAY. SURFACE FRONT SHOULD PUSH INTO ALABAMA AND THEN STALL OUT OVER EXTREME SOUTHERN ALABAMA. COULD SEE SOME STRONG STORMS SOUTH TOMORROW DEPENDING ON WHERE THE FRONT STALLS OUT. WITH THE SURFACE BOUNDARY REMAINING CLOSE...AND UPPER LEVEL CUTOFF SPINNING OVER ALABAMA...WILL KEEP MENTION OF RAIN IN THE FORECAST THROUGH THIS WEEKEND. MODEL HIGH TEMPS FRIDAY AND SATURDAY COMING IN COOLER THAN PREVIOUS RUNS. WITH A FEW BREAKS IN THE CLOUDS...EXPECT TEMPS TO BE SLIGHTLY WARMER THAN GUIDANCE NUMBERS FOR DAYTIME HIGHS. POTENTIAL FLIES IN THE OINTMENT WILL BE IF THERES NOT ANY BREAKS IN THE CLOUDS...AND IF A SURFACE WEDGE CAN MAKE IT INTO THE STATE FROM GEORGIA LATE FRIDAY. TEMPERATURE PROBLEMS MAY DEVELOP LATE FRIDAY AND INTO SATURDAY IF SURFACE WEDGE CAN MAKE IT INTO EASTERN ALABAMA. WILL NEED TO KEEP CLOSE EYE ON THOSE EASTERN COUNTIES AS FAR AS TEMPS GO. RETURN FLOW DEVELOPS BY MONDAY...WITH SOUTHWESTERLY UPPER FLOW DEVELOPING. THIS SHOULD HELP MOISTEN THINGS UP EARLY IN THE WEEK... AND WITH WEAK LITTLE SHORTWAVES MOVING THROUGH ALOFT...DONT FEEL COMFORTABLE REMOVING RAIN ON MONDAY. GULF REMAINS WIDE OPEN ON TUESDAY AS RELATIVELY STRONG SYSTEM APPROACHES SOUTHEASTERN US. EXPECT SHOWER AND THUNDERSTORM DEVELOPMENT IN ADVANCE OF THIS SYSTEM...EVEN THOUGH IT SHOULDNT PASS THROUGH THE STATE UNTIL LATE TUESDAY AND INTO WEDNESDAY. THIS ONE MAY NEED TO BE WATCHED FOR THE SEVERE POTENTIAL IT MAY HOLD. I KNOW...I KNOW...ITS QUITE A FEW DAYS OUT...BUT MODEL RUNS HAVE BEEN RATHER CONSISTENT WITH THIS SYSTEM...SHOWING WELL DEFINED SURFACE FRONT... STRONG UPPER LEVEL SHORT WAVE...AND STRONG UPPER LEVEL JET. POPS TONIGHT WILL BE SEMI DEPENDENT UPON LOCATION OF RAIN AT ISSUANCE TIME. PRELIMS. BHM 053/067 051/066 050 4433 MGM 058/071 053/068 052 5533 .BHM...NONE. 73
Hazardous weather outlook, Mar 13, 1:27 PM CST, 1 hour 27 minutes before
ALZ011>015-017>050-132230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 127 PM CST THU MAR 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL SWEEP ACROSS CENTRAL AND SOUTH ALABAMA THIS AFTERNOON. THE MAIN THREAT OF SEVERE STORMS WILL BE SOUTH OF INTERSTATE 20. THE STORMS SHOULD DIMINISH BY EARLY EVENING. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... A WEAK FRONT WILL STALL OUT OVER CENTRAL ALABAMA FRIDAY MORNING. THUNDERSTORMS WILL DEVELOP OVER SOUTH CENTRAL ALABAMA DURING THE DAY FRIDAY...AND A FEW STORMS MAY BECOME SEVERE. A STRONG UPPER LEVEL TROUGH WILL MOVE ACROSS ALABAMA DURING THE MIDDLE OF NEXT WEEK. THUNDERSTORMS WILL DEVELOP AHEAD OF THIS SYSTEM ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY THIS AFTERNOON.
In the hours before
Special weather statement, Mar 13, 12:46 PM CST, 2 hours 8 minutes before
ALZ023-131915-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CST THU MAR 13 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR SOUTHERN TUSCALOOSA COUNTY
UNTIL 115 PM CST...
.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 1241 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES WEST OF HOLT TO 19 MILES SOUTHWEST
OF HOLT...MOVING EAST AT 45 MPH.
THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR HOLT
...TUSCALOOSA...AND BROOKWOOD THROUGH 115 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.
LAT...LON 3328 8755 3314 8754 3304 8765 3302 8733
3324 8720 3335 8722Special weather statement, Mar 13, 1:27 PM CST, 1 hour 27 minutes before
ALZ011>015-017>037-039>044-132200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 127 PM CST THU MAR 13 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 41... FAYETTE...LAMAR...MARION...PICKENS...TUSCALOOSA... WALKER...WINSTON... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 41 WHICH IS IN EFFECT UNTIL 400 PM... AUTAUGA...BIBB...BLOUNT...CALHOUN...CHEROKEE... CHILTON...CLAY...CLEBURNE...COOSA...DALLAS... ELMORE...ETOWAH...GREENE...HALE...JEFFERSON... LOWNDES...MARENGO...MONTGOMERY...PERRY...RANDOLPH... SHELBY...ST CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
Special weather statement, Mar 13, 1:32 PM CST, 1 hour 22 minutes before
ALZ025-033-035-132030-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CST THU MAR 13 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR PERRY...CHILTON AND SOUTHERN
SHELBY COUNTIES UNTIL 230 PM CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 126 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 35 MILES WEST OF MAPLESVILLE TO
MONTEVALLO...MOVING EAST AT 40 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WILTON...MONTEVALLO...COLUMBIANA...CALERA...MAPLESVILLE...JEMISON...
THORSBY AND CLANTON THROUGH 230 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3283 8710 3284 8688 3308 8693 3321 8673
3324 8650 3319 8651 3313 8648 3309 8652
3293 8652 3286 8646 3282 8647 3279 8642
3272 8642 3268 8701Special weather statement, Mar 13, 1:32 PM CST, 1 hour 22 minutes before
ALZ025-035-132030-
THUNDERSTORM ADVISORY...CORRECTION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CST THU MAR 13 2003
CORRECTED TO REMOVE PERRY COUNTY
.A THUNDERSTORM ADVISORY IN EFFECT FOR CHILTON AND SOUTHERN SHELBY
COUNTIES UNTIL 230 PM CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 126 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 35 MILES WEST OF MAPLESVILLE TO
MONTEVALLO...MOVING EAST AT 40 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WILTON...MONTEVALLO...COLUMBIANA...CALERA...MAPLESVILLE...JEMISON...
THORSBY AND CLANTON THROUGH 230 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3283 8710 3284 8688 3308 8693 3321 8673
3324 8650 3319 8651 3313 8648 3309 8652
3293 8652 3286 8646 3282 8647 3279 8642
3272 8642 3268 8701Special weather statement, Mar 13, 2:39 PM CST, 15 minutes before
ALZ041-043-044-132115-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 PM CST THU MAR 13 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR MONTGOMERY...EASTERN AUTAUGA
AND ELMORE COUNTIES UNTIL 315 PM CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 236 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 14 MILES WEST OF PRATTVILLE TO 32 MILES
SOUTH OF MONTGOMERY...MOVING EAST AT 35 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PRATTVILLE...MILLBROOK...MONTGOMERY...COOSADA...WETUMPKA...BLUE RIDGE
AND ECLECTIC THROUGH 345 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3240 8663 3238 8649 3198 8628 3200 8601
3243 8608 3253 8591 3272 8594 3270 8655Special weather statement, Mar 13, 2:53 PM CST, 1 minute before
ALZ011>015-017>037-039>044-132200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 253 PM CST THU MAR 13 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 41... BIBB...BLOUNT...CALHOUN...CHEROKEE...CHILTON... ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON... LAMAR...MARENGO...MARION...PERRY...PICKENS... SHELBY...ST CLAIR...SUMTER...TALLADEGA...TUSCALOOSA... WALKER...WINSTON... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 41 WHICH IS IN EFFECT UNTIL 400 PM... AUTAUGA...CLAY...CLEBURNE...COOSA...DALLAS... ELMORE...LOWNDES...MONTGOMERY...RANDOLPH...TALLAPOOSA...
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 11:06 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 54 min |
| Mar 13, 11:39 AM CST | Severe Thunderstorm Warning | BMX | Fayette | 66 min |
| Mar 13, 11:49 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 56 min |
| Mar 13, 12:48 PM CST | Severe Thunderstorm Warning | BMX | Hale | 42 min |
| Mar 13, 12:57 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Perry, Tuscaloosa | 63 min |
| Mar 13, 12:59 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 46 min |
| Mar 13, 1:17 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 43 min |
| Mar 13, 1:46 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 29 min |
| Mar 13, 1:46 PM CST | Severe Thunderstorm Warning | BMX | Chilton | 44 min |
| Mar 13, 1:55 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 50 min |
| Mar 13, 2:05 PM CST | Severe Thunderstorm Warning | BMX | Coosa, Talladega | 25 min |
| Mar 13, 2:23 PM CST | Severe Thunderstorm Warning | BMX | Clay | 67 min |
| Mar 13, 3:04 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 41 min |
| Mar 13, 3:16 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 44 min |
| Mar 13, 3:22 PM CST | Severe Thunderstorm Warning | BMX | Macon | 38 min |
| Mar 13, 3:31 PM CST | Severe Thunderstorm Warning | BMX | Pike | 44 min |
| Mar 13, 4:14 PM CST | Severe Thunderstorm Warning | BMX | Barbour, Pike | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.